Medical Surgical Potassium K+ #9

Question

A client prescribed potassium supplements reports using salt substitutes at home. For which potential health problem should the nurse monitor the client?

Answers

  1. Hyperkalemia
    • Rationale:

      This answer is correct because potassium supplements are often prescribed for clients who are at risk for developing hypokalemia; however, it is possible for hyperkalemia to result if hidden sources of potassium (e.g., salt substitute) are consumed in addition to the prescribed supplements.

  2. Hemolytic reaction
    • Rationale:

      This answer is not correct because combined use of potassium supplements and salt substitutes do not cause a hemolytic reaction. A hemolytic reaction occurs after a blood transfusion.

  3. Increased risk of crystalluria
    • Rationale:

      This answer is not correct because combined use of potassium supplements and salt substitutes do not cause crystalluria. Crystalluria’s definition is urine that is cloudy and caused by crystals in the urine.

  4. Decreased serum potassium level
    • Rationale:

      This answer is not correct because the potassium level is not likely to decrease (i.e, hypokalemia) when potassium supplements are combined with salt substitutes. The potential for hyperkalemia to likely occur is much greater.

Overview

A drug-food interaction occurs when consumed food and medication interfere with one another. Clients who are prescribed potassium supplements must be instructed regarding hidden sources of potassium within the diet.

Explanation

Learning Outcomes

Clients who are prescribed potassium supplements must be instructed regarding hidden sources of potassium within the diet. Potassium supplements are often prescribed for clients who take diuretics for the treatment of hypertension. Clients who are diagnosed with hypertension are taught to lower sodium intake thus salt substitutes are often used to season food. Salt substitutes, however, contain potassium and when combined with a potassium supplement can cause an increase in potassium level, leading to hyperkalemia. Hyperkalemia can lead to kidney failure, muscle paralysis, irregular heart rhythm, and even cardiac arrest.

Test Taking Tip

Consider the implication to serum potassium levels based on the clinical data to answer this question correctly.

Video Rationale